Illinois, 2022

Tornado in Illinois, May 26, 2022

May 26, 2022 · NWS LOT · 1 event in 1 county or zone

A brief tornado occurred in northwest Ogle County during the afternoon of May 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A brief tornado occurred in northwest Ogle County during the afternoon of May 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 12:02 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 26, 12:02 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
102 PM CDT Thu May 26 2022

.UPDATE...
Issued at 1113 AM CDT Thu May 26 2022

The overall forecast remains mostly on track this morning, with
some adjustments based on morning analysis and observational
trends.

Substantial clearing has occurred within the warm sector of a
surface low centered over far northern Missouri, allowing for the
complete erosion of MLCIN through central Illinois and into much
of the southwest CWA. Rapid convective growth near Springfield and
west toward Quincy along with an expanding cumulus field speaks
to the growing surface-based instability this morning. Meanwhile,
an impressive 100kt+ NNW-pointing upper jet east of the upper low
is promoting effective deep layer shear nearing 50 knots in the
aforementioned area. Forcing for ongoing convection is tied to
this upper jet streak and an embedded mid-level trough evident on
WV imagery extending from south central Iowa into western
Kentucky. This arc will be the primary focus for convection in our
area this afternoon, initially across the SW CWA early this
afternoon as the ongoing convection likely expands north and
slightly east. A secondary area currently over southern IL/IN will
become another focus later this afternoon across the east of the
CWA, especially as forcing with the upper jet exit shifts farther
east with time.

The deep layer shear noted above combined with MLCAPE surpassing
1000 j/kg support an organized severe weather threat across much
of the forecast area through at least mid-evening, with multiple
waves of convection likely. Mid-level drying with the arcing
trough suggests an increased severe wind/hail risk with any
organized convection. Convective mode favors a mix of multicell
clusters and initial/embedded splitting supercell structures. An
expected bloom of convection on radar given the strong deep
forcing and limited/zero CIN will likely yield a very messy radar
presentation with colliding supercell splits and congealing
multicell clusters.

Low-level shear profiles are far less favorable for tornadoes
than on Wednesday, but decent low-level lapse rates combined with
the potential for rapidly growing updrafts within supercell
structures may induce enough low-level stretching to tap into
environmental vorticity associated with the broad closed low.
Therefore, brief tornadoes or landspouts cannot be ruled out.

A Slight Risk has been coordinated with SPC to introduce higher
severe wind probs across much of the forecast area.

Kluber

&&

.SHORT TERM...
Issued at 323 AM CDT Thu May 26 2022

Through Friday...

We are squarely in the warm sector of a slowly filling area of low
pressure early this morning, with the surface warm front having
jumped notably farther north and west into Wisconsin over the last
few hours. Through today and tonight this system will begin
trending towards equivalent barotropic as it becomes vertically
stacked and cutoff from the mean flow. A stout 110+ kt upper jet
is punching its way northward across Missouri this hour and will
continue to impinge on our forecast area through the morning.
However, our mid-level airmass has dried a bit from earlier, and
with large scale forcing overall still a bit to our south and
west, precipitation chances this morning may remain pretty muted.

Overnight guidance has trended decidedly towards showing more
filtered sunshine making it through breaks in cloud cover as well,
which has resulted in boosting high temperatures into the upper
70s away from the influences of onshore winds near the Illinois
lakefront. In fact, some guidance suggests near 80-degree readings
are attainable today, and this is supported by 850 mb
temperatures near +12/+13 C given sufficient insolation. While
guidance is a bit all over the place regarding precip coverage
later today, the conceptual framework suggests shower and
thunderstorm chances should increase through the late morning and
afternoon hours as the main jet streak rotates across northern
Illinois and our airmass diurnally destabilizes.

With the warmer solutions today, plus slightly improved lapse
rates with the approach of the 500 mb upper low, the potential for
a few strong to severe thunderstorms appears to be a smidge
better than it did yesterday, especially if more sunshine/breaks
in cloud cover can be realized. Mid level flow is generally
modest, with a 40 kt 500 mb jet streak likely to impinge on our
southern locales this afternoon, but this does yield maybe 35 to
40 kts of effective deep layer shear today to encourage some
degree of storm organization. Primary threats today look to be
from isolated strong wind gusts and while instability isn't
progged to be particularly high, suppose there's some risk for a
instance of quarter-sized hail. Additionally, away from the
stronger deep layer shear, NST parameter suggests some potential
for a "cold air funnel" perhaps along the incoming cold front,
although ultimately deep shear may be a bit too high for this.

Activity will wane this evening with the loss of daytime heating
through mid evening. At the same time, a cold front will surge
down the lake late tonight and into Friday morning, and any
marine fog that develops today and this evening would likely ooze
inland with the front's arrival. Shower coverage should expand
through Thursday night and Friday as the parent upper low begins
to inch east of our longitude. Highest PoPs through Friday morning
will be along and east of I-55, but these will gradually inch more
into northwest Indiana through the afternoon. Think the thunder
potential on Friday overall looks pretty low, except perhaps to
the south of I-80 ahead of the cold front.

Carlaw

&&

.LONG TERM...
Issued at 329 AM CDT Thu May 26 2022

Friday night through Wednesday...

Summary: Primarily dry and increasingly warm weather until a
chance for showers and thunderstorms returns toward mid next work
week. The holiday weekend is shaping up to be a good one, with
Saturday the most comfortable day for non-pool related activities,
though the threat for more oppressive humidity is decreasing on
Memorial Day. A strong mid-level ridge near or a bit over 590 DM
will center over the Ohio Valley, keeping us capped to convective
chances and thus precip free through the day Tuesday.

The model guidance then indicates the ridge will finally break
down/get shunted south Tuesday night into Wednesday. A cold front
trailing from deep low pressure over south central Canada will
move across the area sometime between Tuesday night and Wednesday
night. If the frontal approach is during a diurnally favorable
time, there will be a decent shot at convection, but an unfavorable
timing would diminish the chances. Cooler weather will return
later next week, with a signal that this would continue through
the first weekend of June.

Forecast Highlights:

* Friday Night: Clearing and cool with upper 40s-lower 50s lows
  and localized mid 40s possible in favored northern IL cool spots

* Saturday: Splendid with plenty of sun, comfortable humidity
  levels, highs 75-80 for most except 65-70 near/along IL shore.
  Lake breeze will push farther inland during the afternoon and
  spread lake cooling footprint several miles inland.

* Saturday Night: Dry and milder. Light QPF on 00z GFS appears to
  be overly aggressive as forecast soundings show this falling
  from a 13-14kft deck.

* Sunday: Windy, warm, and more humid, with highs in the mid to
  locally upper 80s as dew points rise to the low-mid 60s.
  Frequent 30-35 mph gusts are forecast, with forecast soundings
  indicating potential for gusts up to 40 mph in the afternoon.
  The breezy/windy conditions will continue through the evening.

* Memorial Day: Very warm/hot (highs near/around 90F) and fairly
  uncomfortable humidity levels, though potential for 70+F dew
  points is decreasing. Breezy with gusts up to ~30 mph.

* Tuesday-Wednesday: End of the very warm/hot weather would depend
  on the cold frontal timing, though appears likely at least
  Tuesday would be similar weather wise to Monday.

Castro

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for the terminals...
*Scattered thunderstorms developing across the area this afternoon
 with showers lingering into Friday morning

*IFR ceilings developing overnight and persisting into Friday
 morning with conditions improving Friday afternoon

A warm, moist, and unstable airmass has developed across the mid
Mississippi River valley this morning under a closed upper-level
low which is setting the stage for thunderstorm development this
afternoon. Radar trends have shown storms already developing
across central and western Illinois with additional storms
expected to develop across northeastern Illinois and northwest
Indiana over the next couple of hours. A few of these storms could
be strong to severe with gusty winds and possibly some hail as
the primary threats. These storms will persist into the evening
until the instability diminishes which could be as late as
midnight in some places. Once thunderstorms dissipate, widespread
showers will linger throughout the night and into Friday morning
as the upper low continues to move eastward across the region.

Behind the thunderstorm activity the remaining moisture and shower
activity will cause ceilings to lower overnight to IFR conditions
which are expected to persist into Friday morning. As the upper
low clears the area, conditions will gradually begin to improve
with showers coming to an end and ceilings returning to MVFR by
mid day on Friday. Winds will also turn northerly overnight and
increase in speed Friday morning with gusts around 20 kts.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...4 AM Friday to 10
     PM Friday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...7 AM Friday to 4
     AM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 26, 10:33 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1133 AM CDT Thu May 26 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-271645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1133 AM CDT Thu May 26 2022 /1233 PM EDT Thu May 26 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
     Limited hail risk...up to quarter size.
  Limited Fog Risk near Lake Michigan tonight.

DISCUSSION...

Showers and thunderstorms are expected to increase in coverage
this afternoon, with multiple waves of storms likely through this
evening. Some storms could be strong to severe with a threat for
damaging wind gusts and locally large hail.

Fog may develop this evening and overnight, mainly near the lake,
resulting in visibilities falling to around 1 mile or less at
times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  High Swim Risk Lake Michigan Shore.
Sunday...
  Limited Non Thunderstorm Wind Risk.
Tuesday Night and Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Strong and gusty north winds will result in building waves and a
high risk for rip currents on Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the the north at 30 mph.

LMZ740>745-271645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1133 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.
  Limited Fog Risk.
  Hazardous conditions for small craft late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
  Limited Fog Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Limited Thunderstorm Risk.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 26, 1:18 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
218 PM CDT Thu May 26 2022

ILZ008-010-262000-
Ogle IL-Lee IL-
218 PM CDT Thu May 26 2022

...Strong thunderstorms will impact portions of western Ogle and
western Lee Counties through 300 PM CDT...

At 217 PM CDT, trained weather spotters reported strong
thunderstorms producing funnel clouds along a line extending from
near Forreston to near Walnut. Movement was north to northwest at 5
mph.

HAZARD...Brief, thin funnel clouds

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible if one
         of the funnel clouds briefly touches down.

Locations impacted include...
Dixon, Oregon, Mount Morris, Amboy, Polo, Forreston, Lost Nation,
Leaf River, Grand Detour, Nelson, Harmon, Woodland Shores, Adeline,
Eldena, Baileyville, Woosung and Nachusa.

Including the following interstate...
 I-88 between mile markers 45 and 61.

This includes...  Castle Rock State Park, Ogle County Fairgrounds,
Sauk Valley College, and White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 8969 4220 8934 4158 8932 4159 8963
      4193 8963 4193 8969
TIME...MOT...LOC 1917Z 196DEG 5KT 4219 8964 4151 8964

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The radar

The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ogle

When
May 26, 1:20 PM CST to 1:21 PM CST
Where
Ogle County, 2.01 mi S of Baileyville to 2.06 mi S of Baileyville
Rating
EFU
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
42.171, -89.601

Based on multiple spotter reports, a brief tornado touched down in a field just south of Coffman Road two miles south of Baileyville. Spotters reported rotating dust underneath a funnel cloud. The tornado was on the ground for approximately 30 seconds. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021358.